Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS St. Louis, MO

April 8, 2020Calhoun County, Jersey County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2020, 6:17 PM CDT for Calhoun County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 6:17 PM CDT (23:17 UTC)
Expired
Apr 8, 2020, 7:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:17 PM CDTHAIL 16 W Winfield, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 8, 6:19 PM CDTHAIL 0.54 W Winfield, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 8, 6:19 PM CDTHAIL 0.753 N Moscow Mills, MOREPORT FROM MPING: DIME (0.75 IN.).
Apr 8, 6:25 PM CDTHAIL 1.752 Sw Winfield, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KLSX 082317
SVRLSX
ILC013-083-MOC113-090000-
/O.NEW.KLSX.SV.W.0032.200408T2317Z-200409T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
617 PM CDT Wed Apr 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southwestern Jersey County in southwestern Illinois...
  Southeastern Lincoln County in east central Missouri...

* Until 700 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located over Fountain N'
  Lakes, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Moscow Mills, Winfield, Grafton, Fountain N' Lakes, Old Monroe,
  Batchtown, Foley, Brussels, Otterville, Meppen, Deer Plain,
  Beechville and Nutwood.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9037 3896 9041 3897 9046 3895 9048
      3892 9049 3891 9058 3893 9067 3893 9074
      3892 9078 3892 9088 3894 9094 3906 9093
      3911 9036
TIME...MOT...LOC 2316Z 270DEG 35KT 3899 9084 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
3 follow-up statements
757 
WWUS53 KLSX 082325
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
625 PM CDT Wed Apr 8 2020

ILC013-083-MOC113-090000-
/O.CON.KLSX.SV.W.0032.000000T0000Z-200409T0000Z/
Calhoun IL-Jersey IL-Lincoln MO-
625 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN JERSEY AND SOUTHEASTERN
LINCOLN COUNTIES...

At 625 PM CDT, a severe thunderstorm was located over Winfield,
moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Winfield, Grafton, Fountain N' Lakes, Old Monroe, Batchtown, Foley,
Brussels, Otterville, Meppen, Deer Plain, Beechville and Nutwood.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9037 3896 9041 3897 9046 3895 9048
      3892 9049 3891 9058 3893 9067 3893 9074
      3892 9078 3893 9086 3905 9087 3911 9036
TIME...MOT...LOC 2325Z 270DEG 35KT 3899 9072 

HAIL...1.75IN
WIND...60MPH
 
$$

Carney
155 
WWUS53 KLSX 082340
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
640 PM CDT Wed Apr 8 2020

MOC113-082349-
/O.CAN.KLSX.SV.W.0032.000000T0000Z-200409T0000Z/
Lincoln MO-
640 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3895 9037 3896 9041 3897 9046 3895 9048
      3892 9049 3891 9058 3893 9067 3900 9068
      3907 9070 3911 9036
TIME...MOT...LOC 2339Z 270DEG 35KT 3899 9054 

$$

ILC013-083-090000-
/O.CON.KLSX.SV.W.0032.000000T0000Z-200409T0000Z/
Calhoun IL-Jersey IL-
640 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CALHOUN AND SOUTHWESTERN JERSEY COUNTIES...

At 639 PM CDT, a severe thunderstorm was located near Grafton, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grafton, Batchtown, Brussels, Otterville, Meppen, Deer Plain,
Beechville and Nutwood.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9037 3896 9041 3897 9046 3895 9048
      3892 9049 3891 9058 3893 9067 3900 9068
      3907 9070 3911 9036
TIME...MOT...LOC 2339Z 270DEG 35KT 3899 9054 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
211 
WWUS53 KLSX 082357
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
657 PM CDT Wed Apr 8 2020

ILC013-083-090006-
/O.EXP.KLSX.SV.W.0032.000000T0000Z-200409T0000Z/
Calhoun IL-Jersey IL-
657 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHWESTERN JERSEY COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern portions of Jersey county.


LAT...LON 3895 9037 3896 9041 3897 9046 3895 9048
      3892 9049 3891 9058 3893 9067 3900 9068
      3907 9070 3911 9036
TIME...MOT...LOC 2356Z 270DEG 35KT 3899 9035 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:28 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 8, 3:28 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Apr 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 324 PM CDT Wed Apr 8 2020

Surface low currently over northeast Missouri will track to the east
southeast through the afternoon and into tonight, dragging a strong
cold front south across the forecast area. Storms beginning to
develop especially near frontal boundary across northern Missouri.
With MU CAPES around 3000 J/kg, steep ML lapse rates and
effective bulk shear around 45 kts, initially expect a large hail
event as discrete convection fires up. Then as front slides south,
will see activity congeal into a line of convection with the
severe threat transitioning to more of a severe wind event for
eastern and southern portions of forecast area. As for any tornado
threat, it will be isolated as low level shear and storm relative
helicity are marginal at best.

Storms are expected to develop any minute now over northeast MO and
west central IL, then move into the St. Louis metro area between 4
pm and 8 pm, and then into southern portions of forecast area
between 7 pm and 10 pm.

South to southwest winds will pickup ahead of front and veer to the
northwest to north behind it. Will see gusts up to 30 to 35 mph at
times, before diminishing late tonight. Once system exits region,
much colder and drier air will make it's way in with lows tonight in
the upper 30s to mid 40s.

On Thursday, despite full sunshine, cold northwest winds will pickup
with gusts near 35 mph at times, so temperatures will struggle to
rise with highs only in the low 50s to low 60s, almost 10 degrees
below normal for this time of year.

Thursday night will be the coldest night with lows in the upper 20s
to mid 30s. Will need to issue a freeze/frost headline for portions
of the forecast area, but will let later forecast shifts handle this.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 324 PM CDT Wed Apr 8 2020

Surface ridge will be overhead on Friday with slightly warmer
conditions under sunny skies. Highs will be in the 50s.

By Friday night, surface ridge will begin to slide off to the east
as next system approaches the region. In the meantime, upper level
closed low over the southwestern U.S. will begin to lift out towards
forecast area. Will see increasing chances of rain towards daybreak
on Saturday, with best chances late Saturday night through Sunday.
Unseasonably cold air will return to the region Sunday night after
the system exits the region and winds pickup from the northwest.
Beyond that, extended models have differing solutions on additional
rain chances for the remainder of the forecast period. It does look
like we will have a prolonged period of well below normal
temperatures through at least next Wednesday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 138 PM CDT Wed Apr 8 2020

Main issue with the TAFs will be the storms that are expected to
develop ahead of a strong cold front between 20z and 01z Thursday.
Will see MVFR conditions with onset of activity. Otherwise, VFR
flight conditions expected for remainder of forecast period.
Winds will pickup just ahead of front and veer to the northwest
then north with gusts up to 30 kts at times, before diminishing
after 06z Thursday. Clouds will clear out tonight. Then on
Thursday winds will pickup from the northwest once again with
gusts near 25 kts at times.

Byrd
&&

.CLIMATE...
Issued at 837 PM CDT Tue Apr 7 2020

Record max temps for Wednesday, April 8th, 2020:

Saint Louis (KSTL)...89/1890
Columbia (KCOU)......86/2001
Quincy (KUIN)........84/2001

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     44  57  34  55 / 100   0   0   0
Quincy          38  53  29  52 /   5   5   0   0
Columbia        41  56  31  54 /  20   0   0   0
Jefferson City  43  58  31  56 /  40   0   0   0
Salem           43  56  33  53 / 100   5   0   0
Farmington      43  60  32  56 / 100   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:41 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Apr 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
341 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with severe storms
likely, particularly across eastern Missouri and west central/southwest
Illinois. Some storms will be capable of producing very large hail,
damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Saturday night through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Byrd

In the hours before

Local storm report, Apr 8, 6:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 ESE KNOB LICK         37.68N 90.37W
04/08/2020  E0.25 INCH       ST. FRANCOIS       MO   AMATEUR RADIO

&&

MRM
Local storm report, Apr 8, 6:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             TROY                    38.98N 90.98W
04/08/2020  E0.88 INCH       LINCOLN            MO   PUBLIC

&&
Local storm report, Apr 8, 6:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 NE FARMINGTON         37.80N 90.41W
04/08/2020  E0.50 INCH       ST. FRANCOIS       MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM
Local storm report, Apr 8, 6:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 W COFFMAN             37.77N 90.26W
04/08/2020  U0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 8, 6:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 W COFFMAN             37.77N 90.26W
04/08/2020  E0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 W
            COFFMAN. REPORT FROM MPING: DIME (0.75 IN.).

&&

MRM
Local storm report, Apr 8, 6:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 S CAVE                38.98N 91.05W
04/08/2020  E0.50 INCH       LINCOLN            MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:43 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike22 min
Apr 8, 4:52 PM CDTSevere Thunderstorm WarningLSXAdams, Pike24 min
Apr 8, 5:24 PM CDTSevere Thunderstorm WarningLSXRandolph36 min
Apr 8, 6:47 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Macoupin, Madison27 min
Apr 8, 3:36 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby39 min
Apr 8, 5:45 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.